Numéro spécial : Special Issue on Modelling and Inference for Infectious diseases
Approximation and inference of epidemic dynamics by diffusion processes
Journal de la société française de statistique, Volume 157 (2016) no. 1, pp. 71-100.

Epidemic data are often aggregated and partially observed. Parametric inference through likelihood-based approaches is rarely straightforward, whatever the mathematical representation used. Recent data augmentation and likelihood-free methods do not completely circumvent the issues related to incomplete data in practice, mainly due to the size of missing data and to the various tuning parameters to be adjusted. In this context, diffusion processes provide a good approximation of epidemic dynamics and allow shedding new light on inference problems related to epidemic data. In this article we summarize and extend previous work on the elaboration of a statistical framework to deal with epidemic models and epidemic data using multidimensional diffusion processes with small diffusion coefficient. First, we construct multidimensional diffusion processes with small variance as mathematical representations of epidemic dynamics, by approximating Markov jump processes. Second, we introduce an inference method related to the asymptotic of the small diffusion coefficient on a fixed time interval for the parameters of the diffusion processes obtained, when all the coordinates are discretely observed. Consistency and asymptotic normality of estimators for this case are obtained for parameters in drift (high and low frequency observations) and diffusion (high frequency observations) coefficients. Third, as an extension of previous work, the case of incomplete data, when only one coordinate of the system is observed, is considered for high frequency observations. Finally, the performances of our estimators are explored for single outbreaks ( S I R model, simulated data) and for recurrent outbreaks ( S I R S model, simulated and observed data).

Les données épidémiques sont souvent agrégées et partiellement observées. L’inférence paramétrique par des approches de vraisemblance est rarement pratiquable, indépendamment du formalisme mathématique utilisé. Les méthodes récentes d’augmentation de données ou sans vraisemblance ne permettent pas de résoudre définitivement le problème des données incomplètes en pratique, notamment à cause de la taille des données à compléter et des différents paramètres algorithmiques d’ajustement. Dans ce contexte, les processus de diffusion fournissent de bonnes approximations des dynamiques épidémiques et apportent un nouvel éclairage aux problèmes d’inférence liés aux données épidémiques. Dans cet article, nous résumons et complétons des travaux précédents sur l’élaboration d’un cadre statistique pour traiter les modèles et les données épidémiques en utilisant des processus de diffusion multidimensionnels à petite variance. Premièrement, nous construisons de tels processus, comme représentations mathématiques des dynamiques épidémiques, en approximant des processus Markoviens de sauts. Deuxièmement, nous introduisons une méthode d’inférence dans le cadre asymptotique de la petite variance sur un intervalle de temps fixe pour les paramètres des processus de diffusion obtenus, lorsque toutes les coordonnées du système sont observées de façon discrétisée. La convergence et la normalité asymptotique des estimateurs sont obtenues dans ce cas pour les paramètres de la dérive (observations haute et basse fréquence) et du coefficient de diffusion (observations haute fréquence). Troisièmement, en prolongation de travaux précédents, nous étudions le cas des données incomplètes, lorsque seulement une coordonnée du système est observée, pour des observations haute fréquence. Finalement, les performances de nos estimateurs sont explorées pour une seule vague épidémique (modèle S I R , données simulées) et pour des épidémies récurrentes (modèle S I R S , données simulées et observées)

Keywords: epidemic data, parametric inference, discrete observations, partially observed processes
Mot clés : donnés épidémiques, inférence paramétrique, observations discrétisées, processus partiellement observés
@article{JSFS_2016__157_1_71_0,
     author = {Guy, Romain and Lar\'edo, Catherine and Vergu, Elisabeta},
     title = {Approximation and inference of epidemic dynamics by diffusion processes},
     journal = {Journal de la soci\'et\'e fran\c{c}aise de statistique},
     pages = {71--100},
     publisher = {Soci\'et\'e fran\c{c}aise de statistique},
     volume = {157},
     number = {1},
     year = {2016},
     zbl = {1358.62068},
     language = {en},
     url = {http://www.numdam.org/item/JSFS_2016__157_1_71_0/}
}
TY  - JOUR
AU  - Guy, Romain
AU  - Larédo, Catherine
AU  - Vergu, Elisabeta
TI  - Approximation and inference of epidemic dynamics by diffusion processes
JO  - Journal de la société française de statistique
PY  - 2016
SP  - 71
EP  - 100
VL  - 157
IS  - 1
PB  - Société française de statistique
UR  - http://www.numdam.org/item/JSFS_2016__157_1_71_0/
LA  - en
ID  - JSFS_2016__157_1_71_0
ER  - 
%0 Journal Article
%A Guy, Romain
%A Larédo, Catherine
%A Vergu, Elisabeta
%T Approximation and inference of epidemic dynamics by diffusion processes
%J Journal de la société française de statistique
%D 2016
%P 71-100
%V 157
%N 1
%I Société française de statistique
%U http://www.numdam.org/item/JSFS_2016__157_1_71_0/
%G en
%F JSFS_2016__157_1_71_0
Guy, Romain; Larédo, Catherine; Vergu, Elisabeta. Approximation and inference of epidemic dynamics by diffusion processes. Journal de la société française de statistique, Volume 157 (2016) no. 1, pp. 71-100. http://www.numdam.org/item/JSFS_2016__157_1_71_0/

[1] Andersson, H.; Britton, T. Stochastic Epidemic Models and Their Statistical Analysis, Lecture Notes in Statistics Series, Springer, 2000 | Zbl

[2] Azencott, Robert Formule de Taylor stochastique et développement asymptotique integrales de Feynmann, Séminaire de Probabilités XVI (1982), pp. 237-285 | Numdam | Zbl

[3] Britton, Tom; Giardina, Federica Introduction to statistical inference for infectious diseases, http://arxiv.org/abs/1411.3138 (2014)

[4] Bretó, Carles; He, Daihai; Ionides, Edward. L.; King, Aaron A. Time Series Analysis via Mechanistic Models, Annals of Applied Statistics, Volume 3 (2009) no. 1, pp. 319-348 (Accessed 2013-03-07) | Zbl

[5] Cao, Yang; Gillespie, Daniel T.; Petzold, Linda R. Avoiding negative populations in explicit Poisson tau-leaping, Journal of Chemical Physics, Volume 123 (2005), pp. 054-104

[6] Cappé, O.; Moulines, E.; Ryden, T. Inference in Hidden Markov Models, Springer Series in Statistics, Springer, 2005 | Zbl

[7] Cauchemez, Simon; Valleron, Alain-Jacques; Boëlle, Pierre-Yves; Flahault, Antoine; Ferguson, Neil M. Estimating the impact of school closure on influenza transmission from Sentinel data, Nature, Volume 452 (2008) no. 7188, pp. 750-754

[8] Diekmann, Odo; Heesterbeek, Hans; Britton, Tom Mathematical Tools for Understanding Infectious Disease Dynamics, Princeton University Press, 2013 | Zbl

[9] Douc, Randal; Moulines, Eric; Olsson, Jimmy; Van Handel, Ramon Consistency of the maximum likelihood estimator for general Hidden Markov Models, Annals of Statistics, Volume 39 (2011) no. 1, pp. 474-513 | Zbl

[10] Ethier, Stewart N.; Kurtz, Thomas G. Markov Processes: Characterization and Convergence, Wiley, 2005 | Zbl

[11] Fuchs, C. Inference for diffusion processes, Springer, 2013 | Zbl

[12] Freidlin, MI; Wentzell, AD Random Perturbations of Dynamical Systems, Springer, 1978 | Zbl

[13] Genon-Catalot, V. Maximum contrast estimation for diffusion processes from discrete observations, Statistics, Volume 21 (1990) no. 1, pp. 99-116 | Zbl

[14] Gillespie, Daniel T. Exact stochastic simulation of coupled chemical reactions, Journal of Physical Chemistry, Volume 81 (1977) no. 25, pp. 2340-2361 (Accessed 2013-03-07)

[15] Guy, Romain; Larédo, Catherine; Vergu, Elisabeta Parametric inference for discretely observed multidimensional diffusions with small diffusion coefficient, Stochastic Processes and their Applications, Volume 124 (2014), pp. 51-80 | Zbl

[16] Guy, Romain; Larédo, Catherine; Vergu, Elisabeta Approximation of epidemic models by diffusion processes and their statistical inference, Journal of Mathematical Biology, Volume 70 (2015), pp. 621-646 | arXiv | Zbl

[17] Gloter, Arnaud; Sørensen, Michael Estimation for stochastic differential equations with a small diffusion coefficient, Stochastic Processes and their Applications, Volume 119 (2009) no. 3, pp. 679-699 (Accessed 2013-03-07) | Zbl

[18] James, M. R.; Le Gland, F. Consistent parameter estimation for partially observed diffusions with small noise, Applied Mathematics and Optimization, Volume 32 (1995) no. 1, pp. 47-72 (Accessed 2013-04-08) | Zbl

[19] Jacod, Jean; Shiryaev, Albert N. Limit Theorems for Stochastic Processes, Springer, 1987 | Zbl

[20] Keeling, Matt J.; Rohani, Pejman Modeling Infectious Diseases in Humans and Animals, Princeton University Press, 2011 | Zbl

[21] Karatzas, I.; Shreve, S. E. Brownian Motion and Stochastic Calculus (Second Edition), Springer, 1998 | Zbl

[22] Kutoyants, Yu A. Parameter estimation for stochastic processes, Heldermann, 1984 | Zbl

[23] Kutoyants, Yury A. Identification of Dynamical Systems with Small Noise, Springer, 1994 | Zbl

[24] Lipster, R. S.; Shiryaev, A. N. Statistic of Random Processes, Vol. 1, Springer, 2001 | Zbl

[25] McKinley, Trevelyan; Cook, Alex R.; Deardon, Robert Inference in epidemic models without likelihoods, International Journal of Biostatistics, Volume 5 (2009) no. 1

[26] O’Neill, Philip D. Introduction and snapshot review: Relating infectious disease transmission models to data, Statistics in medicine, Volume 29 (2010) no. 20, pp. 2069-2077

[27] Pohjanpalo, H. System identifiability based on the power series expansion of the solution, Mathematical Biosciences, Volume 41 (1978) no. 1-2, pp. 21-33 (Accessed 2013-04-09) | Zbl

[28] Ross, J. V.; Pagendam, D. E.; Polett, P K. On parameter estimation in population models II: Multi-dimensional processes and transient dynamics, Theoretical Population Biology, Volume 75 (2009) no. 2-3, pp. 123-132 | Zbl

[29] Sedoglavic, Alexandre A probabilistic algorithm to test local algebraic observability in polynomial time, Journal of Symbolic Computation, Volume 33 (2002) no. 5, pp. 735-755 | Zbl

[30] Sørensen, Michael; Uchida, Masayuki Small-diffusion asymptotics for discretely sampled stochastic differential equations, Bernoulli, Volume 9 (2003) no. 6, pp. 1051-1069 | Zbl

[31] van der Vaart, A.W. Asymptotic statistics, Cambridge University Press, 2000 | Zbl